Maine, 2017Damaging Wind in Maine, July 6, 2017
July 6, 2017 · NWS CAR · 1 event in 1 county or zone
Thunderstorms developed during the afternoon of the 6th with diurnal heating and an upper level disturbance crossing the region. An isolated severe thunderstorm produced damaging winds in the Fort Fairfield area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of the 6th with diurnal heating and an upper level disturbance crossing the region. An isolated severe thunderstorm produced damaging winds in the Fort Fairfield area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 11:22 AM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 6, 11:22 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1222 PM EDT Thu Jul 6 2017
.SYNOPSIS...
High pressure will remain east of the region through tonight.
A cold front will approach the area later Friday and cross the
region on Saturday while low pressure from the mid Atlantic
states tracks across the Gulf of Maine and Nova Scotia.
&&
.NEAR TERM /THROUGH TONIGHT/...
1215 pm update...
No major changes to temps and dewpoints this update. Also backed
off POPs thru 17z, but all available mesoscale and convective
model guidance still points to some isolated to widely scattered
afternoon showers, with CAPE being supportive of a few
thunderstorms in the mix as well.
Previous discussion...
High pressure will continue to slide east of the New England
coast today. A southwest return flow around the high will bring
another warm day to the forecast area, with high temperatures
across northern and central areas once again rising to around
the 80 degree mark. It will be a few degrees cooler across down
east areas, especially along the immediate down east coast,
where highs will only be in the upper 60s to around 70 degrees,
do to more of an onshore flow. A weak upper disturbance will
slide across northern and central areas today. This will result
in some destabilization, as SB CAPES are expected to range from
400-700J, mainly north of a Greenville to Houlton line. Will
maintain isolated thunder this afternoon for northern areas.
Any isolated convection across northern and central areas this
afternoon will quickly wind down early this evening. There will
still be a chance of an isolated shower across northern areas
tonight in advance of a slow moving cold front to our
northwest. Otherwise, expect mainly cloudy skies across the
region overnight. Increasingly moist air coming across the
waters will result in the potential for low stratus and areas of
fog along the down east coast tonight. Lows tonight are
expected to range from the upper 50s to lower 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Models have somewhat backed off of cnvctn potential across Nrn
ptns of the FA due to greater potential of more organized rnfl
across Downeast ptns of the Rgn due spcly Fri aftn and eve from
a coastal low xpctd to track ENE from the mid Atlc states toward
Nova scotia. So we show shwry precip across the N Fri aftn/eve
with up to likely PoPs ovr the far N and stratiform rnfl ovr
the S, with max PoPs near 100 percent alg the coast. In fact, we
even indicate the potential of hvy rn ovr our waters just
brushing the Downeast coast durg this tm where rnfl amts could
reach an inch+. With less cnvctv potential across the N, rnfl
amts there Fri aft/eve will be less. Both stratiform rnfl S and
shwrs N will diminish late Fri ngt as low pres crosses and moves
E of Nova Scotia with patchy fog likely.
On Sat, a stronger s/wv alf from the upper great lks will bring
another round of shwrs and tstms, spcly across the N where
greater SBCAPE will bring a greater likelihood of stronger
tstms and higher cnvctv rnfl rates Sat aftn. To erly attm to
mention enhanced tstm wx elements in our fcst grids, but it's
definitely possible. Shwrs/tstms end quickly behind a cold front
Sat eve as the great lks s/wv crosses the Rgn with partial clrg
by daybreak Sun. Hi temps will be a few deg cooler both Fri and
Sat than Thu due to greater cld cvr and potential rnfl, but
ovrngt lows will be held up to abv normal values for the same
reasons.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Fairly unsettled is a good description of the long range
several weak, but fast movg s/wvs xpctd to cross the Rgn from
the upper great lks and S Cntrl Can. The first of these could
bring additional shwrs by late Sun and Sun ngt ovr the NW and
far NE accompanied by a secondary cold front. Otherwise,
intermittent cld cvr and isold/sct shwrs are possible, spcly Tue
when yet another cold front accompanied by a stronger s/wv alf
from Nrn Can apchs and then crosses the Rgn Tue aftn. Any rnfl
from these features will be lighter than Fri/Sat with less PWs
supporting the precip process and fast movg shwrs lmtg the tm of
any heavier rnfl rates. Temps, ovrall, will be below avg for
this tm of season, spcly hi temps.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Mainly VFR conditions expected today. Scattered
showers and an isolated thunderstorm is possible at the
northern terminals, mainly 19z-23z, with possible briefly lower
conditions possible. Mainly VFR tonight except along the down
east coast, where low stratus is expected to affect KBHB
terminal aft 00z with low ceilings and IFR/LIFR conditions
expected.
SHORT TO LONG TERM: Msly VFR xpctd Fri and Fri eve, xcpt MVFR
clgs and vsbys for Downeast sites in steady rn and then MVFR/IFR
in shwrs/patchy fog late Fri ngt into Sat. Conditions should
improve Sat ngt to VFR all sites behind an initial cold front
and cont so Sun and Mon xcpt briefly MVFR clgs/vsbys with shwrs
associated with a secondary cold front.
&&
.MARINE...
NEAR TERM: Wind/seas are expected to remain below advisory
levels tonight. Areas of fog and low clouds will affect the
waters overnight reducing visibilities.
SHORT TO LONG TERM: No hdlns xpctd attm. Wv hts ovr open outer
MZs may apch 5 ft attms this weekend, but unlikely to exceed
given stable warm advcn ovr the cold Gulf of ME waters. Wv pds
will generally be between 5 to 8 sec. Patchy marine fog will
likely be an issue Fri into Sat eve.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Duda/Kredensor
Short Term...VJN
Long Term...VJN
Aviation...Duda/Kredensor/VJN
Marine...Duda/Kredensor/VJN
Hazardous weather outlook, Jul 6, 2:54 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
354 PM EDT Thu Jul 6 2017
MEZ001>006-010-011-015>017-029>032-072000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
354 PM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A strong cold front will cross the area on Saturday with
thunderstorms. There is potential for some severe thunderstorms on
Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-072000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
354 PM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 6, 1:47 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
247 PM EDT THU JUL 6 2017
MEZ002-004>006-010-061930-
Southeast Aroostook-Northern Piscataquis-Northeast Aroostook-Northern
Penobscot-Central Piscataquis-
247 PM EDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
PISCATAQUIS...EAST CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT
COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Oxbow to Baxter State
Park to Ripogenus. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Patten, Ripogenus, Baxter State Park, Katahdin Woods and Waters,
Mount Katahdin, Ashland, Masardis, Mount Chase, Oxbow, South Branch
Pond, Moosehorn Crossing, Shin Pond, Scopan, Dudley Township,
Merrill, Hersey and Scopan Lake.
This includes State Highway 11 between Knowles Corner and Masardis.
If you are on or near any lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4663 6810 4621 6817 4590 6870 4582 6958
4605 6908 4644 6881
TIME...MOT...LOC 1844Z 256DEG 36KT 4639 6880 4607 6903 4587 6945
FoisyThunderstorm Wind, Aroostook
- When
- July 6, 3:06 PM EST
- Where
- Aroostook County, 0.47 mi W of Ft Fairfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.770, -67.830
Two large spruce trees were toppled on Russell Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714071.